MAUDE Adverse Event Report: VOLCANO CORPORATION VERRATA PRESSURE GUIDE WIRE; WIRE, GUIDE, CATHETER

VOLCANO CORPORATION VERRATA PRESSURE GUIDE WIRE; WIRE, GUIDE, CATHETER
Model Number 10185
Medical Device Problem Codes Entrapment of Device (1212); Difficult to Remove (1528)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Vascular Dissection (3160)
Date of Event 07/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This case was reviewed and investigated according to the manufacturer's policy.By report, the doctor wired a side branch using a verrata pressure guide wire.During the procedure, the wire got stuck in the vessel.When the doctor tried to retrieve the wire, he saw that the distal segment was broken and sticking out in the aortic root of the patient.He tried to remove the distal part with a snare but was not able to retrieve it.The doctor decided to proceed to an open surgery.Even during the open surgery, it was not possible to remove the whole wire.By manual force it broke again and the distal part still remained in lcx (left circumflex artery).The lcx (left circumflex artery) was grafted with svg (saphenous vein graft).The patient is ok, as per normal for post-cabg.Same-day surgery which was uneventful.Transferred to local hospital in good condition.Patient was in hospital (normal length of stay) with no further complications.The patient is home and she's going to start (if not started already in fact) rehab after her surgery as standard procedure.Implant and explant dates: the implant or explant dates are not applicable to this device.Visual and microscopic inspection were performed on the returned device.Both the distal coil and core wire were broken and the distal ends of each were missing.The core wire was twisted and extended approximately 23mm past the sensor housing.The distal coil was stretched out and broken into three pieces.Approximately 21mm of the distal coil was extended past the sensor housing.The first piece of the separated distal coil was measured and a length of approximately 202mm was observed.The coil was also observed to be twisted at two different locations.The second piece of the separated distal coil was measured and a length of approximately 67mm was observed.The dome was not present.The distal coil and core wire were broken and the distal ends of each were missing.This damage likely occurred as a result of mechanical strain, as evidenced by the observed twisting near the core wire fracture site.The user reported that the device became stuck in the vessel and observed that the "distal segment was dislodged and sticking out in the aortic root of the patient." the instructions for use (ifu) warns never advance, torque or retract a pressure guide wire which meets significant resistance.The ifu further cautions the pressure guide wire should not be advanced if resistance is encountered.The wire should never be forcibly pushed into a vessel.Any time that resistance is encountered, the wire should be withdrawn under fluoroscopic guidance.In some instances, the wire may kink and must be removed.The manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.There were no nonconforming material reports or deviations noted that would contribute to the reported failure mode.This complaint will be monitored as part of complaint data analysis.
 
Event or Problem Description
It was reported the physician wired a side branch with the manufacturer's guidewire.The wire got stuck in the vessel, whereby the first physician asked assistance from another physician to retrieve the wire.When the second physician tried to retrieve the wire, the second physician saw the distal segment was dislodged and sticking out in the aortic root of the patient.Open surgery was needed to remove the distal part of the wire from the patient.Patient is home and starting rehab after her surgery as standard procedure.This event is being reported because surgical intervention was required to remove the device.

Brand Name
VERRATA PRESSURE GUIDE WIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore road
rancho cordova CA 95670
MDR Report Key6822858
Report Number2939520-2017-00071
Device Sequence Number67996
Product Code DQX
UDI-Device Identifier00845225002435
UDI-Public(01)00845225002435(17)200630
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K131288
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Model Number10185
Device Catalogue Number400-0300.16
Device Lot Number0243 50103833
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2017
Initial Report FDA Received Date08/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient Weight77